Alert archive / Wyoming / Snow Squall Warnings in 2019

Snow Squall Warning 2, NWS Cheyenne, WY

January 7, 20194 counties in Wyoming

NWS Cheyenne, WY issued this snow squall warning at Jan 7, 2019, 2:44 PM MST for 4 counties in Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2019, 2:44 PM MST (21:44 UTC)
Expired
Jan 7, 2019, 3:15 PM MST
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS55 KCYS 072146
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
244 PM MST Mon Jan 7 2019

WYC001-007-021-031-072215-
/O.NEW.KCYS.SQ.W.0002.190107T2144Z-190107T2215Z/
Carbon WY-Albany WY-Laramie WY-Platte WY-
244 PM MST Mon Jan 7 2019

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Southeastern Carbon County in south central Wyoming...
  Southeastern Albany County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...
  Southwestern Platte County in southeastern Wyoming...

* Until 315 PM MST.

* At 244 PM MST, a dangerous snow squall was located 20 miles north 
   of Laramie, moving east at 45 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 65 mph.

  SOURCE...Radar and webcam indicated.

  IMPACT...Dangerous life-threatening travel.


This includes the following highways...
 Interstate 25 in Wyoming between mile markers 37 and 45.
 Interstate 80 in Wyoming between mile markers 285 and 298, and
between mile markers 306 and 310.

This snow squall will be near...
  Iron Mountain around 300 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4146 10608 4178 10544 4161 10480 4120 10518
TIME...MOT...LOC 2144Z 280DEG 38KT 4159 10545 

$$

Trudel

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 7, 2:34 PM MST, 10 minutes earlier.

Area forecast discussion, Jan 7, 2:34 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
234 PM MST Mon Jan 7 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MST Mon Jan 7 2019

Forecast becomes pretty tranquil after the winds and mtn snow
ease tonight. Winds have been reticent to come up much this
afternoon with just mostly the wind prone areas reaching high wind
levels. Maximum 7H winds should occur this afternoon into this
evening with somewhat better downward omega spreading east over
far se WY into the southern Neb Panhandle. Will keep High Wind
warning in place as is given this scenario. Otherwise snow and
snow showers will persist over western areas through this evening
then diminish later tonight as a weak impulse moves to the east of
the area.

Dry and milder conditions seen for Tuesday through Weds with
much less wind as an upper ridge moves east across the region.

.LONG TERM...(Wednesday night through Monday)
Issued at 234 PM MST Mon Jan 7 2019

Continued generally mild and dry across the CWA this period. A
shortwave scoots by to the north late Thursday and pushes a cool
front across the CWA bringing cooler temps for Friday. Omega type
block pattern then sets up over the western CONUS over the
weekend into early next week continuing the dry and quiet weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1056 AM MST Mon Jan 7 2019

VFR prevails through the TAF period with SCT/BKN coverage of mid &
high level cloud cover. Strong winds will occur this afternoon for
most terminals, especially across southeast Wyoming where gusts in
excess of 50 kts are possible. Severe mountain wave turbulence can
be expected. Mountains obscured due to snow.

&&

.FIRE WEATHER...
Issued at 234 PM MST Mon Jan 7 2019

No concerns seen for the rest of the week with cool to mild
temperatures and less wind.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ101-
     103>111-113-115>119.

     Winter Weather Advisory until 11 PM MST this evening for WYZ114.

     Winter Storm Warning until 11 PM MST this evening for WYZ112.

NE...High Wind Warning until 11 PM MST this evening for NEZ019>021-
     054-055.

&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Jan 7, 5:44 AM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
544 AM MST Mon Jan 7 2019

WYZ112-114-081245-
Sierra Madre Range-Snowy Range-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Localized moderate to heavy snowfall today through early Tuesday
that will cause difficult travel conditions above 9,000ft. New
snow totals for the Sierra Madre range will be 10 to 14 inches
while the Snowys will receive an additional 4 to 8 inches.
Outdoor recreation caution is advised if in or traveling to these
areas over the next 24 hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow will end Tuesday morning with quite weather ahead
through the rest of the week.

.Spotter information statement...

Snowfall observers are asked to measure and submit their snowfall
totals.

NEZ019>021-054-055-WYZ101-103>105-107>109-111-113-115-118-119-
081245-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds will increase through the mid morning and especially
this afternoon. Sustained winds of 35 to 45 mph with gusts of 60
to 70 mph will be possible during this time frame. Challenging
driving conditions will occur along I-25 and I-80. Blow over and
blow off risk will be high. Winds will slowly reduce through late
evening. High Wind Warnings are in effect now through 11pm this
evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-081245-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will be on the increase Sunday night but will remain below
High Wind thresholds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-081245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning remains in effect for the Sierra Madre
Mountains now through 11pm tonight. An additional 10 to 14 inches
of snow is likely today in the higher terrain. A winter weather
advisory is in effect for the Snowy Mountain range as 4 to 8
inches of new snow could occur today. Blowing snow will also occur
and reduce visibilities at times. Winds will gusts upwards of 60
to 80 mph at times this afternoon before decreasing late tonight. All
snow will end by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Snowfall observers are asked to submit their snowfall totals.

In the hours before

Local storm report, Jan 7, 1:18 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
118 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
01/07/2019  M65 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH. SITE IS COLEMAN.

0110 AM     NON-TSTM WND GST 6 NW ARLINGTON          41.64N 106.29W
01/07/2019  M70 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 49 MPH. SITE IS WAGONHOUND BY ARLINGTON.

&&

RUBIN
Local storm report, Jan 7, 1:27 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
01/07/2019  M65.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH. SITE IS COLEMAN.

0110 PM     NON-TSTM WND GST 6 NW ARLINGTON          41.64N 106.29W
01/07/2019  M70.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 49 MPH. SITE IS WAGONHOUND BY ARLINGTON.

&&

RUBIN
Local storm report, Jan 7, 1:30 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
01/07/2019  M67 MPH          CARBON             WY   ASOS

            SUSTAINED WIND 48 MPH.

&&

RUBIN
Local storm report, Jan 7, 1:34 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 12 ENE NORTH FORK CAMPG 41.44N 105.96W
01/07/2019  M64 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH. SITE IS QUEALY DOME BY LARAMIE.

&&

RUBIN
Local storm report, Jan 7, 1:46 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 15 E SINCLAIR           41.74N 106.84W
01/07/2019  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 41 MPH. SITE IS WALCOTT JUNCTION.

&&

RUBIN
Local storm report, Jan 7, 1:48 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
01/07/2019  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 46 MPH. SITE IS BORDEAUX.

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:18 PM MSTSnow Squall WarningCYSAlbany, Carbon27 min

Nearby

Snow Squall Warnings in Wyoming, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.